Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 145, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2017, 8:03 PM CDT for Cowley County, Harper County, Sumner County, Kansas. It was in force for 72 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 8:03 PM CDT (01:03 UTC)
- Expired
- Jun 15, 2017, 9:15 PM CDT
- In force
- 72 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Cowley County, KS, Harper County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 8:17 PM CDT | TSTM WND GST 54 | 3 Se Winfield, KS | |
| Jun 15, 8:17 PM CDT | TSTM WND GST 80 | 5 W Wellington, KS | 75 TO 80 MPH. |
| Jun 15, 8:30 PM CDT | TSTM WND GST 63 | Strother Field Airport, KS | |
| Jun 15, 8:52 PM CDT | TSTM WND DMG | Arkansas City, KS | A DELAYED REPORT FROM EMERGENCY MANAGER INDICATED ROOF DAMAGE TO A MIDDLE SCHOOL. AN OFFICE BUILDING HAD PART OF ITS ROOF PEELED OFF. 2 POWER POLES BROKEN OFF AND NUMEROUS TREE LIMBS DOWN APPROXIMATELY 3 TO 4 INCHES IN DIAMETER THROUGHOUT THE TOWN. |
| Jun 15, 8:52 PM CDT | TSTM WND GST 57 | Arkansas City, KS | |
| Jun 15, 8:53 PM CDT | TSTM WND GST 68 | Dexter, KS | AT DEXTER HIGH SCHOOL. |
| Jun 15, 8:53 PM CDT | TSTM WND GST 68 | Dexter, KS | |
| Jun 15, 8:56 PM CDT | TSTM WND GST 61 | Strother Field Airport, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 7:07 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1131 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 3078 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
737
WUUS53 KICT 160103
SVRICT
KSC035-077-191-160215-
/O.NEW.KICT.SV.W.0145.170616T0103Z-170616T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
803 PM CDT THU JUN 15 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Cowley County in south central Kansas...
Harper County in south central Kansas...
Sumner County in south central Kansas...
* Until 915 PM CDT
* At 802 PM CDT, severe thunderstorms were located along a line
extending from near Latham to near Belle Plaine to near Norwich,
moving southeast at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
This warning replaces the severe thunderstorm warning for Harper
county.
* Locations impacted include...
Arkansas City, Winfield, Wellington, Anthony, Belle Plaine, Harper,
Conway Springs, Caldwell, Oxford, Udall, Attica, Burden, Argonia,
South Haven, Dexter, Geuda Springs, Mayfield, Cambridge, Milan and
Hunnewell.
This includes Interstate 35 between Mile Markers 1 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 9835 3738 9835 3742 9653 3700 9653
TIME...MOT...LOC 0102Z 336DEG 30KT 3756 9667 3743 9723 3751 9789
HAIL...1.00IN
WIND...70MPH
$$
JAKUB3 follow-up statements
311
WWUS53 KICT 160112
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
812 PM CDT THU JUN 15 2017
KSC035-077-191-160215-
/O.CON.KICT.SV.W.0145.000000T0000Z-170616T0215Z/
Cowley KS-Harper KS-Sumner KS-
812 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR COWLEY...HARPER AND SUMNER COUNTIES...
At 810 PM CDT, severe thunderstorms were located along a line
extending from Latham to near Belle Plaine to near Norwich, moving
southeast at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Arkansas City, Winfield, Wellington, Anthony, Belle Plaine, Harper,
Conway Springs, Caldwell, Oxford, Udall, Attica, Burden, Argonia,
South Haven, Dexter, Geuda Springs, Mayfield, Cambridge, Milan and
Hunnewell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of
a building. If you are in the Runnymede, Danville, Conway Springs,
Belle Plain, Udall and Atlanta Kansas, you need to SEEK SHELTER
Immediately!
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 9835 3738 9835 3742 9653 3700 9653
TIME...MOT...LOC 0110Z 336DEG 30KT 3753 9665 3740 9721 3748 9787
HAIL...1.00IN
WIND...70MPH
$$
METZGER141
WWUS53 KICT 160127
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
827 PM CDT THU JUN 15 2017
KSC077-160136-
/O.CAN.KICT.SV.W.0145.000000T0000Z-170616T0215Z/
Harper KS-
827 PM CDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR HARPER COUNTY IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 200 AM CDT for
south central Kansas.
LAT...LON 3700 9780 3739 9780 3742 9653 3700 9653
TIME...MOT...LOC 0126Z 336DEG 30KT 3741 9658 3728 9714 3736 9780
$$
KSC035-191-160215-
/O.CON.KICT.SV.W.0145.000000T0000Z-170616T0215Z/
Cowley KS-Sumner KS-
827 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR COWLEY AND SUMNER COUNTIES...
At 826 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northwest of Grenola to Oxford to 6 miles
north of Argonia, moving southeast at 35 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Arkansas City, Winfield, Wellington, Belle Plaine, Conway Springs,
Caldwell, Oxford, Udall, Burden, Argonia, South Haven, Dexter, Geuda
Springs, Mayfield, Cambridge, Milan, Hunnewell, Perth, Maple City and
Winfield City Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of
a building. The main hail threat is current in the Conway Springs
and Viola area. You need to seek shelter now!
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 9780 3739 9780 3742 9653 3700 9653
TIME...MOT...LOC 0126Z 336DEG 30KT 3741 9658 3728 9714 3736 9780
HAIL...1.25IN
WIND...70MPH
$$
METZGER357
WWUS53 KICT 160152
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
852 PM CDT THU JUN 15 2017
KSC035-191-160215-
/O.CON.KICT.SV.W.0145.000000T0000Z-170616T0215Z/
Cowley KS-Sumner KS-
852 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR COWLEY AND SUMNER COUNTIES...
At 850 PM CDT, severe thunderstorms were located along a line
extending from 8 miles north of Cedar Vale to Arkansas City to 7
miles southeast of Argonia, moving southeast at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Arkansas City, Winfield, Wellington, Belle Plaine, Conway Springs,
Caldwell, Oxford, Udall, Burden, Argonia, South Haven, Dexter, Geuda
Springs, Mayfield, Cambridge, Milan, Hunnewell, Perth, Maple City and
Winfield City Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 9780 3739 9780 3742 9653 3700 9653
TIME...MOT...LOC 0150Z 336DEG 30KT 3723 9648 3710 9704 3718 9770
HAIL...1.00IN
WIND...70MPH
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:14 PM CDT, 49 minutes earlier.
Area forecast discussion, Jun 15, 7:14 PM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Wichita KS 714 PM CDT Thu Jun 15 2017 .SHORT TERM...(This evening through Sunday night) Issued at 111 PM CDT Thu Jun 15 2017 There is a high likelyhood of severe weather this afternoon and evening over much of the CWA. Strong moisture transport, high CAPE (4500+) and strong shear (35 to 45kts bulk shear) will provide a nearly ideal set up for severe weather this afternoon and into the early evening. Very large hail and high winds (70-80mph) will be likely with the strongest storms. This activity is expected wane after sunset. Conditions will still be favorable for some scattered showers and thunderstorms but most of the activity is expected to end by morning. The main threat during the late evening and overnight hours will be high winds. Friday will be mostly sunny and conditions will not be as conducive to thunderstorm activity. This will make mid to upper 90s easy for afternoon highs. Saturday there will be a strong cap in place which will prevent any thunderstorm activity from starting during the afternoon. Full sun, light winds and high 850mb temperatures will make for a hot day as many areas are likely to reach the century mark. Moisture transport from the south will still be rather good making for a humid day as well. This will drive heat indices into the 104 to 107 range for some areas of Southeast Kansas. While there is plenty of moisture and shear available for thunderstorm activity Saturday, there will be strong cap in place that will need some significant forcing to start off thunderstorm activity despite high CAPE and DCAPE in the region. the needed forcing will be provided by an approaching frontal system. This front will be coming through the CWA during the evening and overnight hours Saturday. Showers and thunderstorms, some of which are likely to be severe, with the main threats being high winds and very heavy rain. Sunday the flow will switch to the northwest and temperatures will come back down to normal. .LONG TERM...(Monday through Thursday) Issued at 111 PM CDT Thu Jun 15 2017 The extended range will be characterized by temperatures warming back up to well above normal levels. However, it does appear the next week will be rather active. Once the general flow shifts back around to the south, moisture transport will return to the region. Shear levels will increase and will provide a good environment for more shower and thunderstorm activity Tuesday night and Thursday as well. Current setup indicates there is some severe storm potential with activity. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 636 PM CDT Thu Jun 15 2017 Ongoing thunderstorms are producing strong wind gusts. Wind gusts near the 50kts threshold were reported as the storms went through KGBD. This led to the challenge in the first part of the forecast with the approximate timing of these gusts and storms for KICT and KCNU. The previous forecast issuance has been pretty much on target for the near term with the storms taking a southeast track. Activity should be out of the area by 6z. Afterwards there will be slight changes in the wind speed and direction as well as diminishing VFR cloud cover. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 70 95 74 99 / 60 10 20 0 Hutchinson 68 95 72 99 / 70 10 10 10 Newton 69 94 73 97 / 70 10 20 10 ElDorado 69 92 73 96 / 70 10 20 10 Winfield-KWLD 70 94 74 98 / 60 10 20 0 Russell 67 97 69 99 / 40 20 10 10 Great Bend 67 97 70 99 / 40 10 10 10 Salina 69 97 73 100 / 80 20 20 10 McPherson 68 96 72 100 / 80 10 20 10 Coffeyville 71 92 74 95 / 60 10 20 0 Chanute 70 91 73 95 / 70 10 30 0 Iola 69 91 73 95 / 60 10 30 10 Parsons-KPPF 71 91 74 95 / 70 10 20 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ELM LONG TERM...ELM AVIATION...VJP
Hazardous weather outlook, Jun 15, 7:38 PM CDT, 25 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 738 PM CDT Thu Jun 15 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-170045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 738 PM CDT Thu Jun 15 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered severe thunderstorms will continue this evening and tonight across south central into southeast Kansas with hail as large as golf ball size, destructive winds to 70 mph or greater and torrential rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Storms will be possible Friday night and early Saturday morning most areas of the region. Severe weather is also likely for locations generally along and east of I-135. High winds and very heavy rain being the primary threat. Severe hail (1") can't be ruled out but it is expected to be a lower threat. These storms will arrive as a cold front comes through the region in the late afternoon and into the overnight hours. Heat index values are expected to be in the 100 to 105 degree range for both Friday and Saturday area wide. Be sure to drink plenty of water and wear light clothing if outdoor activity is necessary. .SPOTTER INFORMATION STATEMENT... Storm spotters will likely be needed across south-central and southeast Kansas through this evening. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Jun 15, 7:53 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
753 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL CUNNINGHAM 37.64N 98.43W
06/15/2017 E1.75 INCH KINGMAN KS EMERGENCY MNGR
HAIL WAS QUARTER TO GOLFBALL.
&&
BDKLocal storm report, Jun 15, 7:57 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
757 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM TSTM WND GST UDALL 37.39N 97.12W
06/15/2017 E60.00 MPH COWLEY KS EMERGENCY MNGR
55 TO 60 MPH.
&&
BDKLocal storm report, Jun 15, 7:58 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
758 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM TSTM WND GST 2 NW HARPER 37.31N 98.05W
06/15/2017 E70 MPH HARPER KS TRAINED SPOTTER
THE SPOTTER REPORTED A FEW SMALL TREE LIMBS DOWNED.
&&
JMCLocal storm report, Jun 15, 7:59 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
759 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM TSTM WND GST 4 NE WINFIELD 37.31N 96.92W
06/15/2017 E60.00 MPH COWLEY KS EMERGENCY MNGR
AT WINFIELD CITY LAKE.
&&
BDKLocal storm report, Jun 15, 8:02 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
802 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM HAIL TURON 37.81N 98.43W
06/15/2017 M1.00 INCH RENO KS EMERGENCY MNGR
&&
BDKLocal storm report, Jun 15, 8:03 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
803 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM TSTM WND GST 10 N WINFIELD 37.41N 96.97W
06/15/2017 E65.00 MPH COWLEY KS EMERGENCY MNGR
AT K15 AND US HIGHWAY 77.
&&
BDKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:07 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 68 min |
| Jun 15, 7:14 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood, Sedgwick, Sumner | 76 min |
| Jun 15, 7:53 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Kingman, Reno, Sedgwick, Sumner | 52 min |
| Jun 15, 8:33 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 11 min |
| Jun 15, 8:46 PM CDT | Special Weather Statement | ICT | Chautauqua, Montgomery | 59 min |
| Jun 15, 8:59 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Labette, Montgomery | 45 min |
| Jun 15, 9:14 PM CDT | Special Weather Statement | ICT | Cowley, Sumner | 31 min |
| Jun 15, 9:26 PM CDT | Special Weather Statement | ICT | Labette | 34 min |
| Jun 15, 10:45 PM CDT | Special Weather Statement | ICT | Reno | 45 min |
| Jun 16, 3:29 PM CDT | Heat Advisory | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 15 more | 27 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.